Alert archive / California / Gale Warnings in 2025

Gale Warning 26, NWS Eureka, CA

May 11, 2025

NWS Eureka, CA issued this gale warning at May 11, 2025, 3:07 AM PDT. It took effect at May 11, 2025, 3:00 PM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2025, 3:07 AM PDT (10:07 UTC)
In effect from
May 11, 2025, 3:00 PM PDT
Expired
May 11, 2025, 8:00 PM PDT
In force
5 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

220 
WHUS76 KEKA 111007
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
307 AM PDT Sun May 11 2025

PZZ450-111815-
/O.EXT.KEKA.SC.Y.0055.250511T1900Z-250512T0000Z/
/O.NEW.KEKA.GL.W.0026.250512T0000Z-250512T0300Z/
/O.NEW.KEKA.SC.Y.0056.250512T0300Z-250512T1000Z/
Pt St George to Cape Mendocino out 10 nm-
307 AM PDT Sun May 11 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON SUNDAY TO 5 PM PDT 
MONDAY...

...GALE WARNING IN EFFECT FROM 5 PM SUNDAY TO 8 PM PDT SUNDAY...

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM SUNDAY TO 3 AM PDT 
MONDAY...

* WHAT...For the Gale Warning, south winds 20 to 25 kt with gusts
  up to 35 kt expected. For the Small Craft Advisories, south
  winds 10 to 20 kt with gusts up to 30 kt and seas 4 to 6 feet 
  expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...For the Gale Warning, from 5 PM this afternoon to 8 PM 
  PDT this evening. For the Small Craft Advisory, from noon 
  today to 5 PM PDT this afternoon. For the Small Craft 
  Advisory, from 8 PM this evening to 3 AM PDT Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...South wind speeds will abruptly increase
  Sunday afternoon and early evening, then noticeably decrease by
  the early morning hours Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ470-111815-
/O.EXT.KEKA.SC.Y.0055.250511T1900Z-250511T2200Z/
/O.NEW.KEKA.GL.W.0026.250511T2200Z-250512T0300Z/
/O.NEW.KEKA.SC.Y.0056.250512T0300Z-250512T1000Z/
Pt St George to Cape Mendocino 10 to 60 nm-
307 AM PDT Sun May 11 2025

 ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON SUNDAY TO 3 PM PDT 
MONDAY...

...GALE WARNING IN EFFECT FROM 3 PM SUNDAY TO 8 PM PDT MONDAY...

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM SUNDAY TO 3 AM PDT 
MONDAY...


* WHAT...For the Gale Warning, south winds 20 to 25 kt with gusts
  up to 35 kt and seas 4 to 7 feet expected. For the Small Craft
  Advisories, south winds 15 to 25 kt with gusts up to 30 kt and 
  seas 5 to 8 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Gale Warning, from 3 PM this afternoon to 8 PM 
  PDT this evening. For the Small Craft Advisory, from noon 
  today to 3 PM PDT this afternoon. For the Small Craft 
  Advisory, from 8 PM this evening to 3 AM PDT Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...South wind speeds will abruptly increase
  Sunday afternoon and early evening, then noticeably decrease by
  the early morning hours Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
1 follow-up statement
765 
WHUS76 KEKA 112207
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
307 PM PDT Sun May 11 2025

PZZ470-120615-
/O.EXP.KEKA.SC.Y.0055.000000T0000Z-250511T2200Z/
/O.CON.KEKA.GL.W.0026.000000T0000Z-250512T0300Z/
/O.EXT.KEKA.SC.Y.0056.250512T0300Z-250513T1000Z/
Pt St George to Cape Mendocino 10 to 60 nm-
307 PM PDT Sun May 11 2025

...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 8 PM THIS EVENING TO
3 AM PDT TUESDAY...

* WHAT...For the Gale Warning, south winds 15 to 20 kt with 
  gusts up to 35 kt and seas around 6 feet. For the Small Craft 
  Advisory, southwest winds 10 to 20 kt with gusts up to 25 kt 
  and seas 6 to 11 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Gale Warning, until 8 PM PDT this evening. For 
  the Small Craft Advisory, from 8 PM this evening to 3 AM PDT 
  Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-120615-
/O.CON.KEKA.SC.Y.0055.000000T0000Z-250512T0000Z/
/O.CON.KEKA.GL.W.0026.250512T0000Z-250512T0300Z/
/O.EXT.KEKA.SC.Y.0056.250512T0300Z-250513T1000Z/
Pt St George to Cape Mendocino out 10 nm-
307 PM PDT Sun May 11 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...
...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 8 PM THIS EVENING TO
3 AM PDT TUESDAY...

* WHAT...For the Gale Warning, south winds 20 to 25 kt with 
  gusts up to 35 kt and seas 5 to 7 feet expected. For the first 
  Small Craft Advisory, south winds 15 to 20 kt with gusts up to 
  30 kt and seas 4 to 6 feet. For the second Small Craft 
  Advisory, southwest winds 10 to 20 kt with gusts up to 30 kt 
  and seas 7 to 10 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...For the Gale Warning, until 8 PM PDT this evening. For 
  the Small Craft Advisory, until 5 PM PDT this afternoon. For 
  the Small Craft Advisory, from 8 PM this evening to 3 AM PDT 
  Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ455-120615-
/O.NEW.KEKA.SC.Y.0057.250512T2200Z-250513T2200Z/
Cape Mendocino to Pt Arena out 10 nm-
307 PM PDT Sun May 11 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM MONDAY TO 3 PM PDT
TUESDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt and 
  seas 8 to 10 feet expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...From 3 PM Monday to 3 PM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ475-120615-
/O.NEW.KEKA.SC.Y.0057.250512T1600Z-250513T2200Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
307 PM PDT Sun May 11 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM MONDAY TO 3 PM PDT
TUESDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt and 
  seas 8 to 12 feet expected.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From 9 AM Monday to 3 PM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale warning went out at May 10, 2:58 PM PDT, 12 hours 9 minutes earlier.

Area forecast discussion, May 10, 2:58 PM PDT, 12 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
258 PM PDT Sat May 10 2025

.SYNOPSIS...A weak late season storm system will bring gusty
south wind, light to moderate rain showers, and cold air across the
area Sunday afternoon through Monday. Moderate conditions will
return through most of next week.

&&

.DISCUSSION...Conditions have again remained generally
hot and dry across the are today with many interior highs reaching
up near 90 under clear skies. That said, the effects of an upper
level trough are starting to express themselves. For one, a weakened
marine inversion has allowed for marine clouds and fog to thoroughly
clear out along the coast. A thick bank of approaching midlevel
clouds is also evident several miles offshore.

Midlevel clouds will continue to fill in overnight. Clouds alongside
an approaching surface cold front will help cool highs down into the
upper 50s to mid 60s. High resolution models show good agreement
that light rain showers will begin the move across the area,
especially the North Coast, between about 1800 and 2200 Sunday
evening. Slightly stronger, moderate rain showers will continue to
move inland through the night before waning during the day on
Monday.

While this event will be the first truly wetting rain event in
several weeks, absolute rainfall will still be relatively modest.
NBM forecasts have stayed mostly consistent, showing most likely
rainfall at high elevations of 0.7 to 1.3 inches with 0.3 to 0.6 at
lower elevations along the coast. Locations further south and
Mendocino and Lake County will mostly see only a light wetting rain.
Even along the highest and most wind favored terrain, there is
little potential (15% chance) for any rain totals over 2 inches.

Wind will also turn southerly and increase along and behind Sundays
Cold front. High resolution models resolve a moderate low level jet
along the trough around 45 kts. Surface low pressure skating the
coast will enhance instability and wind mixing Sunday, though the
exact track and strength of said instability remains uncertain. Peak
gusts will most likely be no more than 40 mph even along high
terrain with only minor impacts. Instability will move over the
interior Monday, but rather than wind it may promote a slight chance
of isolated (15% chance) thundertorms over high terrain. That said
the very narrow instability profile resolved by models is unlikely
to support widespread or strong storms.

There is high ensemble confidence that generally weak ridging will
return through mid next week. That means warm and dry conditions for
the interior with an inconsistent marin layer along shore. Clearing
skies and lingering cold air Tuesday morning may allow for areas of
frost, especially in Trinity County, but recent rain will likely
generate fog and inhibit too much cooling. Even in a normally cold
place like Hayfork, NBM currently places only a 25% chance of
freezing conditions early Tuesday. The only other notable feature
will be enhanced onshore flow in the afternoons near shore Tuesday
and Wednesday. /JHW

&&

.AVIATION...Skies have largely cleared this afternoon aside from a
few high clouds. Breezy northwesterly winds this afternoon are
forecast to subside in the evening. Models are in good agreement for
stratus to return to the coastal terminals this evening and
overnight. IFR/LIFR ceilings along with periods of light
rain/drizzle are likely. An approaching low will bring breezy
southerlies at the coastal terminals, which will help lift ceilings
to MVFR/VFR after sunrise Sunday. There is a low chance a deepening
marine layer tonight could help advect stratus into UKI tonight;
HREF is currently showing a 15-20% chance for low clouds.
Regardless, worsening conditions with rain and lower ceilings and
visibilities are expected Monday afternoon and evening as the front
moves onshore. JB

&&

.MARINE...Northerly winds have started to ease ahead of an
approaching trough. Winds diminish further tonight and turn
southerly by the morning as a front moves toward the area. Gusts of
20-30 kts are possible Sunday afternoon as the front moves through
the area, and a brief period of isolated Gale Force gusts are
possible north of Cape Mendocino. Steep seas of 6-8 ft are forecast
north of the Cape. Winds and seas ease slightly Sunday night into
Monday morning, though gusts of 15-20 kts are still possible north
of the Cape. The position of the surface low is still uncertain, and
could impact the intensity and direction of these winds. Regardless,
stronger northerly winds return by Tuesday. NBM is showing a 20-40%
chance for Gale Force gusts in the lee of Cape Mendocino, while
small craft advisory conditions are possible north of the Cape. JB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from noon to 9 PM PDT Sunday for
     PZZ450.

     Small Craft Advisory from noon Sunday to 3 AM PDT Monday
     for PZZ470.

     Small Craft Advisory until 3 PM PDT this afternoon for
     PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:07 AM PDTSmall Craft AdvisoryEKA5 days
May 11, 3:07 PM PDTSmall Craft AdvisoryEKA7 days

Nearby

Gale Warnings in California, 2025Every gale warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.